Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

September 27, 2021Kane County, Utah

NWS Salt Lake City, UT issued this special weather statement at Sep 27, 2021, 6:10 PM MDT for Kane County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2021, 6:10 PM MDT (00:10 UTC)
Expired
Sep 27, 2021, 6:45 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Hail
0.75 in
Wind
30

County Kane County, UT

The radar

The Cedar City radar (KICX), 69 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS85 KSLC 280010
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
610 PM MDT Mon Sep 27 2021
 
UTZ128-280045-
South Central Utah UT-
610 PM MDT Mon Sep 27 2021

...A strong thunderstorm will impact portions of southwestern Kane
County through 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kanab, moving south at 10 mph.

HAZARD...Penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to outdoor objects is possible. 

Locations impacted include...
Kanab.

This includes US Route 89 between mile markers 46 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning and heavy rain is occurring with 
this storm. Lightning can strike 10 miles away from a thunderstorm. 
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3716 11251 3717 11221 3700 11220 3700 11254
TIME...MOT...LOC 0007Z 009DEG 8KT 3709 11235 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

LC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 27, 3:49 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 27, 3:49 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Mon Sep 27 2021

.SYNOPSIS...A cut-off upper level low will gradually shift
eastward across the Desert Southwest today. A strong cold front
will cross the state Tuesday into early Wednesday bringing
unsettled conditions and much colder temperatures. A gradual
warming trend is expected Thursday into next weekend.

&&

.SHORT TERM (Through 12Z/6AM MDT Thursday)...
A closed upper level low can be seen centered over eastern New
Mexico early this afternoon, while a neutrally tilted trough
approaches the PacNW region. Much of northern Utah remains
sandwiched in a col, or a region of relative lull, in between
these two features. The northern fringes of deeper moisture are
sufficient enough across southern Utah this afternoon to aid in
the development of isolated to widely scattered shower and
thunderstorm activity, when combined with the aid of terrain and
daytime heating. Showers and thunderstorms are drifting ever so
slowly off to the south and west early this afternoon, and a heavy
rainfall threat remains possible under the strongest cores. Gusty
outflow winds will also remain a threat with any shower and
thunderstorm activity. CAPE values are modestly higher when
compared to yesterday, owing to slightly better moisture quality.
Given the weakly sheared environment, updraft maintenance will
remain a challenge once convection propagates off of terrain,
except where cold pools briefly combine. Given increasingly
large- scale lift owing to the approaching trough, shower and
thunderstorm activity may have some semblance of staying power,
and may persist until closer to midnight if not just beyond,
while exhibiting gradual weakening.

Meanwhile, an approaching low pressure trough will continue to
propagate eastward across the Northern Rockies through Tuesday.
This will drag an attendant surface front across northern Utah and
SW Wyoming during the morning. The front will continue to sag
southward through the day, clearing central Utah during the
evening, and finally crossing southern Utah by late Wednesday
morning. As the trough axis crosses the Northern Rockies, it will
begin to shear out, and as such the most robust dynamics to help
force precipitation with it. An exception will be a trailing
shortwave and jetlet which are forecast to dive into southern
Nevada by late-day Tuesday and track eastward across southern Utah
through Wednesday. These features will interact with the
antecedent frontal boundary and aid in the development of
showers across central Utah as we head through Tuesday morning,
and especially by afternoon. Lingering instability will aid in the
development of isolated showers as well. The leading edge of this
activity will slowly sag southward through southern Utah Tuesday
night. With the combination of the slowed forward progression of
the front and dynamics associated with the trailing trough
features, shower generation is expected to continue Wednesday,
mainly along and south/east of an Evanston to Provo to Beaver to
St. George line. This activity should gradually diminish
Wednesday night with the loss of both daytime heating and
dynamics.

Temperatures will drop about 10 degrees from today to Wednesday
behind the front, and 10 to 20 degrees across northern Utah behind
the front. Temperatures will be cold enough to promote frost and
freeze conditions in many northern valleys and high elevation
valleys both Wednesday and Thursday morning. This may necessitate
a freeze headline for the Cache Valley both mornings. Temperatures
should remain sufficiently warm to prevent frost in the SLC metro
as well as the Utah valley.

Flow throughout much of the column will gradually become
southwesterly in the pre-frontal airmass, and a consequence of
this will be gradually increasing smoke concentrations across
central and northern Utah per the HRRR smoke model. Smoke
concentrations are forecast to gradually lessen through Tuesday
afternoon in the post-frontal northwesterly flow-driven airmass.

.LONG TERM (After 12Z/6AM MDT Thursday)...
As the trough axis moves east of the forecast area, models
indicate a high likelihood that the southern edge will split and
form a closed low over the Arizona/New Mexico border by Friday
morning. While models are uncertain as to the depth and
progression of the cutoff low, what is clear is that this feature
should remain far enough east that little moisture will be
advected into the region under its influence. Thus, PoPs are
appropriately low, with a slight chance of mountain showers in the
southeastern portion of the forecast area Thursday through
Saturday afternoons. No accumulating precipitation is expected and
increased cloud cover with virga is more likely than any
impactful weather.

Temperatures will rebound slowly from the chilly departures from
normal on Wednesday, and this slight warming trend will continue
throughout the weekend. This trend will take daytime highs from
around 5-10 degrees below normal on Thursday to near normal by the
start of next week. The overwhelming consensus is that ridging will
return to the Great Basin by Sunday, which would bring dry
conditions and warming temperatures across the forecast area.

There is the potential for precipitation chances to increase with a
developing trough to the north of the forecast area by late Sunday
or early Monday. At this time, this solution is a very low
probability outcome, with few enough members onboard that there is
no notable signature in the ensemble forecast clusters. However,
this will be a feature to watch as the pattern appears to remain
active beyond the extended forecast period.

&&

.AVIATION...
KSLC...Northwest winds are expected to switch to the
southeast around 03Z. Clouds will be increasing going into Tuesday
with a cold front approaching. That front is expected to move
through around 14Z, switching winds back to northwest. Gusts over
25 knots are expected after the front moves through. This will be
a relatively dry front, with only an isolated rain shower expected
through 03Z.

REST OF UTAH AND SOUTHWEST WYOMING...A cold front moving through
southwest Wyoming and northern Utah Tuesday morning will result in
gusty northwest winds reaching over 25 knots. Ahead of the front,
southwest winds gusting over 20 knots are expected in southern Utah
Tuesday afternoon. Largely dry conditions are expected through the
day. Later Tuesday into Wednesday, scattered rain showers are
expected for southwest Wyoming and much of Utah.

&&

.FIRE WEATHER...An area of low pressure will continue slowly
drift northward from the four-corners into Colorado through
tomorrow. Increasing humidity is expected across the southern
third of Utah associated with this system through this time.
Expect showers and thunderstorms to develop this afternoon and
evening and tend to move toward the south to southwest. Given the
relatively dry low levels, gusty and erratic microburst winds will
be possible along with isolated locally heavy rain under the
strongest of the storms.

A strong cold front will cross the state from the northwest to
southeast Tuesday into early Wednesday. This cold front will bring
unsettled conditions to Utah Tuesday into Wednesday, with
isolated to scattered showers expected to develop in association
with the front. Precipitation will develop gradually through the
late morning hours with precipitation becoming most widespread by
Tuesday afternoon. The best chance of precipitation during this
time is expected within a NE-SW oriented corridor from the Unitas
SW to near Callao and from Enterprise east to near Hanksville. The
southern edge of the band of showers will gradually sink
southward Tuesday evening and overnight while remaining in place
farther north. Drier air will gradually filter southward by late
Wednesday, ending precipitation chances from north to south.

Temperatures will cool 10-20 degrees from today to Wednesday
behind the front and will remain below normal through Friday.
Snow levels will lower sufficiently across the northern and
central mountains for light snow accumulations Tuesday night into
Wednesday, particularly in the High Uintas. Breezy southwest winds
ahead of the front will quickly turn to the northwest behind the
front.

An isolated shower or thunderstorm will remain possible across
portions of southern and eastern Utah during the Thursday-Saturday
timeframe as modest lingering moisture combines with a couple of
weak, passing disturbances.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wessler/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 27, 6:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
610 PM MDT Mon Sep 27 2021

UTZ128-280045-
South Central Utah UT-
610 PM MDT Mon Sep 27 2021

...A strong thunderstorm will impact portions of southwestern Kane
County through 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kanab, moving south at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kanab.

This includes US Route 89 between mile markers 46 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning and heavy rain is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3716 11251 3717 11221 3700 11220 3700 11254
TIME...MOT...LOC 0007Z 009DEG 8KT 3709 11235

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:59 PM MDTSpecial Weather StatementSLCIron46 min
Sep 28, 10:46 AM MDTWind AdvisorySLCBox Elder, Salt Lake, Tooele, Utah10 hr
Sep 28, 3:10 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.